Minnesota, 2014Heavy Snow in Minnesota, March 4 to 5, 2014
March 4 to 5, 2014 · NWS MPX · 10 events in 10 counties and zones
During the evening of Tuesday, March 4th, a band of snow developed along the Minnesota River Valley. The snowfall became heavy at times during the late evening, and produced locally 6 to 11 inches from near Milroy in western Redwood County, southeast to Albert Lea.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the evening of Tuesday, March 4th, a band of snow developed along the Minnesota River Valley. The snowfall became heavy at times during the late evening, and produced locally 6 to 11 inches from near Milroy in western Redwood County, southeast to Albert Lea.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 4, 1:26 PM CST, 1 hour 34 minutes earlier.
Area forecast discussion, Mar 4, 1:26 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
126 PM CST TUE MAR 4 2014
.SHORT TERM...(TONIGHT)
ISSUED AT 112 PM CST TUE MAR 4 2014
SEVERAL FACTORS HAVE SLOWLY COME TOGETHER THIS AFTN FOR A QUICK 2
TO 4 INCH SNOWFALL ACROSS FAR SOUTHERN MN DUE TO THE COMBINATION
OF A STRONG SHRTWV & WAA LAYER /92-70H/ MOVING THRU SOUTHERN MN
THIS EVENING.
ALTHOUGH REGIONAL RADAR WAS DEPICTING A LARGE AREA OF HIGHER
RETURNS ACROSS SD/ND MOVING SE EARLY THIS AFTN...THE CONTINUED DRY
FLOW FROM THE GREAT LAKES WILL KEEP MOST OF THE ACCUMULATING
SNOWFALL SOUTH OF I-94. IT MAY EVEN TAKE A FEW HRS BEFORE THE
ATMOSPHERE SATURATES ENOUGH FOR THE SNOW TO REACH THE GROUND IN EC
MN. OVER THE PAST FEW RUNS OF THE HOPWRF AND RAP...THERE REMAINS A
VERY SHARP BOUNDARY BETWEEN NO SNOWFALL...AND LOCALLY 1 TO 2
INCHES ALONG THE I-94 CORRIDOR. TRENDS HAVE BEEN FOR THE DRIER AIR
TO HOLD THE NE 1/3 OF MPX CWA DRY...WITH THE BULK OF THE QPF SOUTH
OF NEW ULM TO OWATONNA. I DID NOT WANT TO GET TOO SPECIFIC ON
WHERE THE CUTOFF WOULD BE TO THE NE...BUT IT IS LIKELY THAT THE
NORTHERN PART OF THE TWIN CITIES MAY ONLY GET FLURRIES...WITH ONE
TO TWO INCHES IN SCOTT/DAKOTA COUNTIES. AGAIN...THIS IS BASED ON
THE CURRENT RUN OF BOTH THE HOPWRF/RAP. ANY DEVIATION TO THE
STRONGER FORCING ALONG THE 92-70H FRONTOGENETIC ZONE THIS
EVENING...WILL CAUSE MORE OR LESS SNOWFALL ACROSS CENTRAL MN/WC
WI. OTHERWISE...THIS SYSTEM IS FAIRLY FAST AND WILL MOVE OUT OF
THE REGION BY 12Z.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 329 AM CST TUE MAR 4 2014
DESPITE THE NUMBER OF SLIGHT CHANCE AND CHANCE POPS IN THE
FORECAST FOR THE LONG TERM...THIS PERIOD WILL BE MOSTLY DRY WITH
THE MAIN AREAS OF PRECIPITATION STAYING WITH THE NORTHERN STREAM
IN SOUTHERN CANADA...AND THE SOUTHERN STREAM FROM THE SOUTHWEST
THROUGH THE GULF COAST. TWO CHANCES OF PRECIPITATION PRESENT
THEMSELVES WITH THE FIRST ON THURSDAY...AND THE SECOND ON FRIDAY.
BOTH THE NAM AND GFS REALLY BROAD BRUSH THE FA WITH LIGHT QPF
DURING THESE PERIODS...WHILE THE EC SHOWS WHAT APPEARS TO BE A
MORE REALISTIC OUTPUT...KEEPING THE PRECIPITATION IN NORTH CENTRAL
MN AND AREAS NORTHWARD WHERE THE DEEPEST SATURATION OCCURS AND
BEST FORCING /ALBEIT WEAK/ IS PRESENT. BEHIND THESE TWO WAVES...A
MODIFIED ARCTIC HIGH WILL PUSH SOUTHEAST THROUGH ALBERTA AND
SASKATCHEWAN INTO THE UPPER MIDWEST INTO SATURDAY. THE POSITION OF
THE SURFACE HIGH SATURDAY MORNING WILL BE KEY IN THE MIN TEMPS.
DID LOWER MIN TEMPERATURES FOR SATURDAY MORNING SLIGHTLY FOR
NOW...AND WE DO HAVE A SHOT OF SEEING BELOW ZERO TEMPERATURES
SATURDAY MORNING DEPENDING ON THE EFFICIENCY OF RADIATIONAL
COOLING.
THE BRIEF WARM UP AHEAD OF THE ARCTIC HIGH WILL BRING WARM AIR
ALOFT ON THE POSITIVE SIDE OF 0C INITIALLY...SO SUBSEQUENT SHIFTS
WILL NEED TO SORT OUT ANY P TYPE ISSUES IF THE PRECIPITATION STAYS
IN THE FORECAST. FOR NOW...WENT WITH ALL SNOW FOR THIS PERIOD AS
CONFIDENCE IN PLACEMENT OF THE THERMAL RIDGE ALOFT ALONG WITH QPF
IS LOW. DID NOT FEEL ADDING PRECISION WOULD HELP WITH ACCURACY IN
THIS REGARD...AS THE MODEL SPREAD IN DAYS 3-4 IS TOO WIDE TO NAIL
DOWN TRANSITION AREAS BETWEEN RAIN/SNOW/SLEET. WILL HAVE TO WATCH
FOR DRIZZLE AND POTENTIAL FOG ON FRIDAY...BUT DID NOT MENTION IT
IN THE FORECAST PACKAGE YET. ECMWF KEEPS SOUTHERN MN DRY AND WARM
INTO FRIDAY...WHILE NAM/GFS WANT TO SPREAD LIGHT QPF THROUGH THE
AREA. AGAIN...TEMPERATURES CRASH THIS WEEKEND WITH HIGHS ON
SATURDAY EXPECTED TO BE AROUND 15 DEGREES BELOW NORMAL.
THANKFULLY...BOTH THE GFS AND EC SHOW A DECENT THERMAL RIDGE
WORKING EASTWARD MONDAY AS ZONAL FLOW OFF THE ROCKY MOUNTAINS
DESCENDS DOWN THE HIGHER TERRAIN...AND UNDERGOES COMPRESSION WITH
THE PRESSURE CHANGE AND WARMS NICELY. HENCE...TEMPERATURES NEAR 40
ARE FORECAST MONDAY WITH A SLIGHT CHANCE OF RAIN...DURING THE
AFTERNOON.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1127 AM CST TUE MAR 4 2014
MVFR/IFR CIGS/VSBYS WILL DEVELOP THIS AFTN IN WC/SW MN...AND
CONTINUE THRU MOST OF THE TAF PERIOD BASED ON UPSTREAM OBS IN
ND/SD AS A POTENT SHRTWV MOVES SE ACROSS THE UPPER MIDWEST.
CONFIDENCE IS HIGH ON IFR VSBYS IN -SN DEVELOPING FOR KRWF BY
20-21Z...WITH LESS CONFIDENCE KAXN/KSTC/KRNH FOR THE FIRST 6 HRS
BASED ON DRIER AIR FILTERING SW ACROSS NORTHERN/CENTRAL MN THIS
AFTN/EVENING. BETTER LIFT/SATURATION IS NOTED IN WC/SW/SC MN BY
21-00Z...WITH MARGINAL FOR AREAS NORTH OF I-94. WINDS WILL REMAIN
FROM THE E/NE...BECOME MORE E/ESE BY WEDNESDAY MORNING.
KMSP...
BASED ON LATEST OBS/REGIONAL RADAR IN SD/ND...AM LEANING TOWARD
IFR VSBYS DEVELOPING BY 23Z. CONFIDENCE ON SNOWFALL DEVELOPING IS
HIGH...BUT LOW CONFIDENCE ON HOW LOW THE VSBYS WILL GET FROM DRIER
AIR FILTERING IN FROM THE NE DURING THE LATE AFTN/EVENING TIME
FRAME. BEST TIME FRAME OF IFR VSBYS WILL OCCUR BETWEEN 23-03Z OR
DURING THE WORSE TIME PERIOD FOR AIR TRAFFIC. IN ADDITION...THERE
COULD BE SOME MODERATE SNOWFALL ARND 00-02Z. MAY CONSIDER AN AWW
IF UPSTREAM CONDS WARRANT. WINDS WILL REMAIN FROM THE E/ENE THRU
TONIGHT...AND BECOME MORE SE/ESE BY WEDNESDAY MORNING.
/OUTLOOK FOR KMSP/
WED NGT...VFR. WINDS SE 5-10 KTS.
THU...VFR. CHC MVFR/-SN. WINDS S 10-15 KTS.
FRI...VFR. CHC MVFR/-SN EARLY. WINDS N 10 KTS.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 3 AM CST
WEDNESDAY FOR MNZ074-082>085-091>093.
WI...NONE.
&&
SHORT TERM...JLT
LONG TERM...SPD
AVIATION...JLTHazardous weather outlook, Mar 4, 11:13 AM CST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1113 AM CST TUE MAR 4 2014
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
051200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1113 AM CST TUE MAR 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SNOW ACCUMULATIONS ARE LIKELY FROM WEST CENTRAL...SOUTHEAST TO
SOUTH CENTRAL MINNESOTA LATE THIS AFTERNOON...WITH SOME
ACCUMULATIONS AS FAR NORTH AS THE TWIN CITIES DURING THE EARLY
EVENING. THE HEAVIEST SNOWFALL WILL OCCUR ALONG THE MINNESOTA
RIVER VALLEY TO THE IOWA BORDER.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
JLT
In the hours before
Local storm report, Mar 4, 9:00 AM CST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
900 AM CST TUE MAR 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM SNOW ELK MOUND 44.88N 91.69W
03/04/2014 M0.5 INCH DUNN WI TRAINED SPOTTER
MOISTURE WITH NEW SNOW 0.04 INCHES AND 31 INCHES ON THE
GROUND.
&&
AJZLocal storm report, Mar 4, 11:18 AM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1118 AM CST TUE MAR 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 AM SNOW CLEAR LAKE 45.25N 92.27W
03/04/2014 M0.8 INCH POLK WI TRAINED SPOTTER
SNOW DEPTH 29 INCHES.
&&
AJZLocal storm report, Mar 4, 11:51 AM CST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1151 AM CST TUE MAR 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 3 N CAMBRIDGE 45.61N 93.23W
03/04/2014 M1.0 INCH ISANTI MN COCORAHS
0700 AM SNOW 1 W WOODLAND 44.95N 93.53W
03/04/2014 M0.7 INCH HENNEPIN MN COCORAHS
&&
AJZLocal storm report, Mar 4, 12:07 PM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1207 PM CST TUE MAR 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW FOREST LAKE 45.28N 92.99W
03/04/2014 M0.8 INCH WASHINGTON MN TRAINED SPOTTER
0800 AM SNOW WILD RIVER STATE PARK 45.57N 92.88W
03/04/2014 M1.0 INCH CHISAGO MN TRAINED SPOTTER
0700 AM SNOW BALDWIN 44.96N 92.37W
03/04/2014 M1.0 INCH ST. CROIX WI TRAINED SPOTTER
0700 AM SNOW 2 SE CAMERON 45.38N 91.71W
03/04/2014 M0.9 INCH BARRON WI COCORAHS
&&
AJZHeavy Snow, Redwood
- When
- March 4, 3:00 PM CST to 11:00 PM CST
- Where
- Redwood forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.404, -95.254 (the zone’s center; the record gives no point)
A quick snow storm produced locally 9 inches of snow near Milroy.
Heavy Snow, Watonwan
- When
- March 4, 4:00 PM CST to March 5, 2:00 AM CST
- Where
- Watonwan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.978, -94.614 (the zone’s center; the record gives no point)
A quick snow storm produced locally 10 inches of snow near St. James.
Heavy Snow, Martin
- When
- March 4, 4:00 PM CST to March 5, 2:00 AM CST
- Where
- Martin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.674, -94.551 (the zone’s center; the record gives no point)
A quick snow storm produced locally 6 to 9 inches of snow across northern Martin County.
Heavy Snow, Brown
- When
- March 4, 4:00 PM CST to March 5, 2:00 AM CST
- Where
- Brown forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.242, -94.727 (the zone’s center; the record gives no point)
A quick snow storm produced locally 9 inches of snow near Springfield.
Heavy Snow, Nicollet
- When
- March 4, 5:00 PM CST to March 5, 3:00 AM CST
- Where
- Nicollet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.350, -94.247 (the zone’s center; the record gives no point)
A quick snow storm produced locally 6 inches of snow across southern Nicollet County.
Heavy Snow, Blue Earth
- When
- March 4, 5:00 PM CST to March 5, 3:00 AM CST
- Where
- Blue Earth forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.035, -94.067 (the zone’s center; the record gives no point)
A quick snow storm produced locally 11 inches of snow near Mapleton.
Heavy Snow, Faribault
- When
- March 4, 5:00 PM CST to March 5, 3:00 AM CST
- Where
- Faribault forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.674, -93.948 (the zone’s center; the record gives no point)
A quick snow storm produced locally 10 inches of snow near Winnebago.
Heavy Snow, Waseca
- When
- March 4, 5:30 PM CST to March 5, 4:00 AM CST
- Where
- Waseca forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.022, -93.587 (the zone’s center; the record gives no point)
A quick snow storm produced locally 10 inches of snow near New Richland.
Heavy Snow, Steele
- When
- March 4, 5:30 PM CST to March 5, 4:30 AM CST
- Where
- Steele forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.022, -93.226 (the zone’s center; the record gives no point)
A quick snow storm produced locally 8 inches of snow near Ellendale.
Heavy Snow, Freeborn
- When
- March 4, 5:30 PM CST to March 5, 4:30 AM CST
- Where
- Freeborn forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.674, -93.349 (the zone’s center; the record gives no point)
A quick snow storm produced locally 8 inches of snow near Albert Lea.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, March 4, 20141 death · 6 events
- Rip Current in Guam, March 4, 20141 death · 1 event
- Avalanche and Flooding in Montana, March 4 to 10, 2014$20,000 · 5 events
- Ice Storm and Winter Weather in Louisiana, March 4, 2014$5,000 · 16 events
- Ice Storm and Winter Weather in Texas, March 4, 2014$5,000 · 8 events
- Heavy Snow and Winter Weather in Minnesota, March 4 to 5, 20146 events
- Winter Weather in Wisconsin, March 4 to 5, 20146 events
- Winter Weather in Wyoming, March 4, 20145 events
- Winter Weather in Colorado, March 4 to 5, 20144 events
- Heavy Snow in Minnesota, March 4 to 5, 20144 events
- Winter Weather in Louisiana, March 4, 20143 events
- Cold in Pennsylvania, March 4, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493072, 493074, 493075, 493086, 493079, 493082, 493083, 493087, 493088, 493089.